Texas, 2008

Tornadoes and Flash Flood in Texas, April 23, 2008

April 23, 2008 · NWS SJT · 23 events in 5 counties and zones

Numerous strong to severe thunderstorms developed along and north of Interstate 20 in a region of very unstable air and strong wind shear as a strong upper level disturbance approached from the southwest. Two supercell thunderstorms developed along the dryline, then moved east into the Big Country where the first report of a brief tornado touched down south of the town of Rotan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Numerous strong to severe thunderstorms developed along and north of Interstate 20 in a region of very unstable air and strong wind shear as a strong upper level disturbance approached from the southwest. Two supercell thunderstorms developed along the dryline, then moved east into the Big Country where the first report of a brief tornado touched down south of the town of Rotan. These storms continued to move east towards the U.S. Highway 277 corridor where one of the supercells rapidly intensified just west of Anson. Straight line winds associated with a powerful rear flank downdraft caused widespread damage across Anson and surrounding rural areas. Many power poles were snapped just north of Anson on U.S. Highway 277. Many trees were either uprooted or had their branches snapped by the severe thunderstorm wind gusts. High winds caused roof damage, destroyed outbuildings, and overturned tractor trailers. Winds were estimated at 70 to 90 mph. An EF0 tornado with winds estimated at 65 to 85 mph caused damage to power poles 5 miles north of Anson and caused some roof damage to a home 5 miles west-southwest of Avoca. This severe thunderstorm weakened slightly as it moved east before strengthening once again just east of Albany where more wind damage was reported as well as another report of a tornado by storm chasers. Widespread hail damaged crops, homes, and automobiles, with sizes ranging from quarter to baseball size. There was also reports of flash flooding in the town of Lueders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 11:14 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 23, 11:14 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1214 PM CDT WED APR 23 2008

.AVIATION...
SHOWERS AND STORMS CONTINUE ACROSS THE NORTHERN PERMIAN BASIN
NORTH INTO THE SOUTH PLAINS. MOST OF THIS ACTIVITY PUSHING EAST OR
NORTHEAST....AND WOULD MISS THE KABI TERMINAL SITE. HAVE OPTED NOT
TO INCLUDE A TSTM GROUP FOR NOW...BU HAVE MENTIONED CB AS THE
PREVAILING FOR MUCH OF THE AFTERNOON...AS THE STORMS INCH BY JUST
TO THE NORTH. OTHERWISE...WAITING ON THE DEVELOPMENT OF ADDITIONAL
STORMS LATER THIS AFTERNOON AND EVENING THAT MAY BE MORE
WIDESPREAD FARTHER SOUTH. TIMING IS STILL A QUESTION...BUT THE
TIME FRAME OF 00Z TO 06Z CERTAINLY THE MOST LIKELY.

OTHERWISE...MOST SITES HAVE SEEN CEILINGS CLIMB INTO VFR RANGE
OVER THE LAST SEVERAL HOURS...WITH CEILINGS IN THE 3K TO 5K FOOT
RANGE PREVAILING FOR MOST OF THE AFTERNOON AND EVENING...AT LEAST
UNTIL ANY STORMS APPROACH.

&&

.PREV DISCUSSION... /ISSUED 1012 AM CDT WED APR 23 2008/

UPDATE...
ONE MORE QUICK UPDATE...FOR NEW TORNADO WATCH UNTIL 21Z. FOR AREAS
IN CWA ALONG AND W OF A HASKELL...ABILENE...EDEN LINE. ZONES/GRIDS
OUT SHORTLY.

11

PREV DISCUSSION... /ISSUED 952 AM CDT WED APR 23 2008/

UPDATE...
WILL SEND AN UPDATE TO GRIDS/ZONES FOR SEVERE THUNDERSTORM WATCH
JUST ISSUED FOR HASKELL/THROCKMORTON AREAS (& NWD) TILL 21Z.
LOWERED SOME TEMPS A TAD DUE TO ONGOING CLOUD COVER. HOWEVER...DID
NOT GO DOWN MUCH DUE TO POSSIBLE BREAKS LATER.

11

PREV DISCUSSION... /ISSUED 631 AM CDT WED APR 23 2008/

AVIATION...

MID/HIGH LEVEL CLOUDS CONTINUE TO EXPAND EAST AHEAD OF AN UPPER
LEVEL DISTURBANCE. STRATUS IS SLOWLY MOVING NORTH INTO THE
NORTHWEST HILL COUNTRY AND SHOULD CONTINUE TO SLOWLY MOVE INTO THE
HEARTLAND AND NORTHERN EDWARDS PLATEAU OVER THE NEXT FEW HOURS.
A WEAK BOUNDARY LOCATED ALONG THE INTERSTATE 20 CORRIDOR MAY BE
A FOCUS FOR TSRA THIS AFTERNOON SO HAVE INCLUDED TSRA AT
KABI...ADDITIONAL ACTIVITY WILL DEVELOP THIS AFTERNOON AND EVENING
AS THE UPPER LEVEL DISTURBANCE MOVES INTO WEST TEXAS AND
EVENTUALLY INTO THE PANHANDLE. EXPECT TSRA TO DEVELOP ALONG A DRY
LINE ACROSS IN WEST TEXAS THIS AFTERNOON...SOME OF THESE STORMS WILL MOVE
EAST INTO WEST CENTRAL TEXAS...SO HAVE INCLUDED PROB30 GROUP FOR
FOR ALL TERMINALS FOR LATE THIS EVENING...EXPECT BY 06Z MOST OF
THE STORMS ACTIVITY WILL HAVE MOVED INTO EAST OF WEST CENTRAL
TEXAS. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING
SEVERE...WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT...HOWEVER NORTH ALONG THE WEAK BOUNDARY ISOLATED TORNADOES
WILL BE POSSIBLE.

PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 23 2008/

SHORT TERM...
WATER VAPOR LOOP INDICATED INITIAL SHORTWAVE MOVING INTO FAR WEST
TEXAS THIS MORNING WITH MID LEVEL DESTABILIZATION INDICATED.
SHORTWAVE SHOULD BE MOVING INTO WEST CENTRAL TEXAS BY LATE
MORNING. SECOND..STRONGER SHORTWAVE WAS MOVING INTO THE BAJA
CALIFORNIA...AND WILL BE MOVING INTO THE REGION MID/LATE
AFTERNOON. GFS SB CAPES 2000-2500 J/KG 00Z THIS EVENING...SO
SEVERE THUNDERSTORMS LIKELY. (NAM HAS A STRIP OF 2500-3000 J/KG ALONG
WESTERN COUNTIES AT 21Z) 0-1KM BULK SHEARS UP TO 30 KTS WITH 0-6KM
40 TO 60 KTS...SO SUPERCELLS LIKELY. KEPT THE MENTION OF SEVERE
FOR AFTERNOON AND NIGHT ACROSS THE CWA. WEAK FRONTAL BOUNDARY MOVED
SOUTH ALONG I-20 FROM MIDLAND...TO ABILENE...THEN NE TO
THROCKMORTON TUESDAY EVENING BEFORE DISSIPATING. MAY POSSIBLY SEE
AN ISOLATED TORNADO...ESPECIALLY ALONG/NORTH OF THIS BOUNDARY.

LONG TERM...
GFS AND ECMWF MODELS NOW MOVING UP COLD FRONT PASSAGE TO FRIDAY
MORNING/EARLY AFTERNOON. GFS HAS SB CAPES OF 2000-3000 TO J/KG
ALONG/SOUTHEAST OF SONORA...BROWNWOOD LINE IN THE AFTERNOON...SO
SOME SEVERE THUNDERSTORMS...ESPECIALLY SOUTH OF THIS REGION.

ANOTHER STRONGER COLD FRONT INDICATED IN GFS/ECMWF LATE SATURDAY
NIGHT AND SUNDAY MORNING. ADDED A SLIGHT CHANCE OF THUNDERSTORMS
WITH THIS FRONT.

OTHERWISE MAINLY ZONAL FLOW ALOFT NEXT WEEK. MAY SEE SOME ISOLATED
DRY LINE ACTIVITY MID WEEK...BUT RAIN CHANCES TOO LOW TO PUT IN ZONES.

FIRE WEATHER...
DRY LINE MOVES EAST TO IRAAN...STERLING CITY...SWEETWATER...ROBY
LINE LATE THURSDAY AFTERNOON...AS A SURFACE TROUGH DEVELOPS OVER
WEST TEXAS. WILL SEE SLIGHTLY ENHANCED FIRE WEATHER DANGER NEAR
DRY LINE MIN RH OF 20 PERCENT AND 20 FOOT S/SW WINDS OF 10 TO 15
MPH. AIR WILL BE DRIER ACROSS THE CONCHO VALLEY AND BIG COUNTRY
FRIDAY AFTERNOON BEHIND FRONT...BUT REMAIN BELOW CRITICAL RH AND
WIND CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 80  66  88  64 /  50  40  10  10
SAN ANGELO 	 83  68  91  65 /  30  30  10  10
JUNCTION 	 83  68  86  67 /  30  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 23, 7:31 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 AM CDT WED APR 23 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
831 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS
THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS
ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL.
AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH
THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON
FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD
TO JUNCTION LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.

In the hours before

Special weather statement, Apr 23, 12:27 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
127 PM CDT WED APR 23 2008

TXZ049-231900-
FISHER TX-
127 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT FOR FISHER
COUNTY...

AT 121 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 22 MILES WEST OF ROTAN...OR ABOUT 13
MILES NORTH OF SNYDER...MOVING NORTHEAST AT 32 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN FISHER COUNTY...ALONG AND NORTH OF STATE HIGHWAY 92 AND
RANCH ROAD 611.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY
AFTERNOON FOR WEST CENTRAL TEXAS.
Local storm report, Apr 23, 1:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             HOBBS                   32.78N 100.59W
04/23/2008  E1.75 INCH       FISHER             TX   LAW ENFORCEMENT

&&

07

The radar

The Dyess AFB radar (KDYX), 128 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 tornado, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Fisher

When
April 23, 1:44 PM CST
Where
Fisher County, 0.58 mi E of Hobbs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.780, -100.590

Tornado, Fisher

When
April 23, 1:54 PM CST to 1:57 PM CST
Where
Fisher County, 3.5 mi S of Rotan
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
32.800, -100.460

Law enforcement reported a brief tornado 4 miles south of the town of Rotan.

Hail, Fisher

When
April 23, 2:02 PM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.850, -100.460

Tornado, Fisher

When
April 23, 2:40 PM CST to 2:43 PM CST
Where
Fisher County, 2.15 mi SSE of Center
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
32.700, -100.440

Law enforcement reported a brief tornado 5 miles southwest of the town of Roby.

Hail, Fisher

When
April 23, 2:54 PM CST
Where
Fisher County, Roby
Measured
0.88 in hail
Reported by
Public
Coordinates
32.750, -100.380

Tornado, Jones

When
April 23, 3:17 PM CST to 3:20 PM CST
Where
Jones County, 4.06 mi WSW of Anson
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
32.720, -99.940

Anson Fire Department officials reported a brief tornado 4 miles southwest of Anson.

Hail, Jones

When
April 23, 3:25 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.760, -99.900

Thunderstorm Wind, Jones

When
April 23, 3:25 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -99.900

Law enforcement reported roof damage to homes and buildings, with several tree limbs snapped in Anson.

Thunderstorm Wind, Jones

When
April 23, 3:25 PM CST
Where
Jones County, 3.64 mi NNW of Anson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -99.900

A tractor trailer was blown over at a rest stop 3 miles north of Anson.

Tornado, Jones

When
April 23, 3:29 PM CST to 3:32 PM CST
Where
Jones County, 1.5 mi NNW of Stith
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.570, -99.940

A storm chaser reported a brief tornado about 8 miles west-southwest of the town of Hawley.

Thunderstorm Wind, Jones

When
April 23, 3:30 PM CST
Where
Jones County, 3.3 mi N of Anson
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.798, -99.877

About 20 power poles were snapped along U.S. Highway 277.

Tornado, Jones

When
April 23, 3:35 PM CST to 3:42 PM CST
Where
Jones County, 5.99 mi WSW of New Hope to 2.21 mi S of New Hope
Rating
EF0
Path length
6.11 mi
Path width
300 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
32.850, -99.881

National Weather Service Storm Survey revealed that an EF0 tornado caused roof damage to a home 5 miles west-southwest of Avoca. There was also broken tree limbs along the path and many power poles snapped along U.S. Highway 277 just south of the Farm Road 1636 intersection.

Hail, Jones

When
April 23, 3:42 PM CST
Where
Jones County, 2.43 mi WNW of Hodges
Measured
1.5 in hail
Reported by
Public
Coordinates
32.590, -99.940

Thunderstorm Wind, Jones

When
April 23, 3:45 PM CST
Where
Jones County, 1.35 mi ESE of Hawley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.610, -99.810

Spotters reported a roof blown off a building in Hawley.

Hail, Jones

When
April 23, 3:50 PM CST
Where
Jones County, 1.88 mi ENE of Hodges
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.590, -99.870

Hail, Jones

When
April 23, 3:55 PM CST
Where
Jones County, 2.71 mi NW of Lanius
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.580, -99.780

Thunderstorm Wind, Jones

When
April 23, 4:10 PM CST
Where
Jones County, 0.58 mi E of Lueders
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.800, -99.620

Several buildings had moderate damage in the town of Lueders.

Flash Flood, Jones

When
April 23, 4:18 PM CST to 5:18 PM CST
Where
Jones County, 0.34 mi NE of Lueders to 0.67 mi S of Lueders
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.803, -99.626

Hail, Shackelford

When
April 23, 4:20 PM CST
Where
Shackelford County, Albany
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.730, -99.300

Tornado, Shackelford

When
April 23, 4:30 PM CST to 4:33 PM CST
Where
Shackelford County, 4.3 mi ENE of Albany
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.750, -99.230

A storm chaser reported a brief tornado about 4 miles northeast of Albany.

Hail, Taylor

When
April 23, 5:35 PM CST
Where
Taylor County, 5.43 mi SW of Abilene Zimmerle Arp
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.210, -99.660

Hail, Callahan

When
April 23, 5:54 PM CST
Where
Callahan County, 1.5 mi SSE of Denton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.250, -99.520

Hail, Callahan

When
April 23, 6:31 PM CST
Where
Callahan County, 2.82 mi SSE of Putnam
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
32.330, -99.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93268, 93971, 93269, 93972, 93270, 93973, 93271, 94234, 94235, 93974, 94236, 93984, 93273, 94237, 93274, 93276, 94239, 94241, 93278, 93986, 93279, 93280, 93281.